Virginia, 2005Damaging Wind in Virginia, January 14, 2005
January 14, 2005 · NWS RNK · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 14, 2:25 AM EST, 40 minutes earlier.
Area forecast discussion, Jan 14, 2:25 AM EST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 AM EST FRI JAN 14 2005
.SHORT TERM (REST OF TODAY)...
UPDATING FCST PRODUCTS TO REMOVE HIGH WIND WARNINGS AND WIND
ADVISORIES.
&&
.PREVIOUS DISCUSSION... (ISSUED 1232 AM EST FRI JAN 14 2005)
AVIATION...
IFR/MVFR CIGS AND VSBYS OVERNIGHT WITH RAIN HEAVY AT TIMES AND
STRONG GUSTY SOUTH WINDS. CONDS IMPROVE TOWARD MORNING FROM WEST TO
EAST THEN VFR THRU 06Z TONIGHT WITH DIMINISHING WINDS.
PREVIOUS DISCUSSION... (ISSUED 1106 PM EST THU JAN 13 2005)
SHORT TERM (REST OF TONIGHT)...
DONT LIKE WHAT I AM SEEING. STRONG SE FLOW IS RESULTING IN
INCREDIBLE RAIN RATES ALONG THE BLUE RIDGE...HRLY RATES NEAR THE
PWAT VALUES. IF THIS CONTINUES OVER THE NEXT 3-4 HOURS WE COULD SEE
2-4 INCHES OF RAIN IN THE FAVORED UPSLOPE AREAS ALONG THE BLUE RIDGE
PARKWAY. RAIN EFFICIENCY IS HIGH AND THE SOUTHEAST FLOW WILL REMAIN
UNTIL FROPA WHICH WILL NOT OCCUR UNTIL 3:00 AM OR SO.
PREVIOUS DISCUSSION... (ISSUED 1048 PM EST THU JAN 13 2005)
SHORT TERM (REST OF TONIGHT)...
JUST RE-EVALUATED. WILL PUT UP A FLOOD WATCH ALONG THE BLUE RIDGE
UNTIL 5:00 AM. STORM TOTAL QPF NOW ABOVE AN INCH SW OF ROA INTO
NW NC. MORE ON THE WAY. STATEMENT OUT ASAP
PREVIOUS DISCUSSION... (ISSUED 1006 PM EST THU JAN 13 2005)
SHORT TERM (REST OF TONIGHT)...
GRIDS ARE IN GOOD SHAPE. MAY UPDATE ZFP TO RID EVENING PD. WL ALSO
LEAVE WIND ADV/WARN IN PLACE FOR NOW.
AT 02 UTC...SFC FRONT WAS MOVING THRU ERN OH/KY WITH LARGE SWATH OF
RAIN EXTENDING EAST TO ALONG THE BLUE RIDGE. PREFRONTAL TROF WAS
ALIGNED ALONG THIS ERN EXTENT OF RAIN...AND THIS IS WHERE SHORT
BANDS AND INDIVIDUAL TSTM CELLS WERE DEVELOPING IN VCNTY OF BETTER
LOW LEVEL CONVERGENCE AND SOUPY AIRMASS...DEWPOINTS IN THE L-M60S.
THE STORM WHICH MOVED OVR SURRY COUNTY EARLIER THIS EVENING EXIBITED
WEAK ROTATION. WE JUST GOT CONFIRMATION OF TREES DOWN IN DOBSON...MT
AIRY...AND ELKIN. WL CONTINUE TO MONITOR RADAR FOR STORMS THAT
DEVELOP THIS EVENING. THE 00 UTC SOUNDING AT BOTH GSO AND RNK
EXIBITED STRONG SHEAR WITH 0-3KM HELICITYS OF 300-400 M/S2. THE GSO
SOUNDING WAS MOST IMPRESSIVE WITH STEEP LAPSE RATES JUST ABV 85H.
THE SHALLOW EL SUGGESTS LOW TOP STORMS...SO ANY TORNADIC ROTATION IS
GONNA BE HARD TO FIND AND CONFINED TO LOWEST SLICE.
WL CONTINUE HIGH WIND WARNING ALONG THE ERN SLOPES OF THE BLUE RIDGE
OVERNIGHT AS THIS WILL BE MOST FAVORABLE BOUNDARY FOR NEW LINES OF
CONVECTION TO FORM UNTIL FROPA. ANY CONVECTION THAT BECOMES
ORGANIZED MAY MIX DOWN 60-70KT 85H AIR. OUTSIDE OF THIS
REGION...WINDS MAY ALSO GUST TO ADVISORY CRITERIA IN SOME OF THE
STRONGER CONVECTION...AND AGAIN WHEN THE SFC FRONT MOVES THROUGH
LATER TONIGHT.
THE EVENING SOUNDINGS ALSO CAUSED ME TO RAISE AN EYEBROW CONCERNING
THE PWATS WHICH WERE AROUND 300 PERCENT OF NORMAL FOR GSO...IN
ADDITION TO THE FREEZING LEVEL BEING OUT OF SIGHT...10400 FEET.
RAIN EFFICIENCY IS HIGH...SO FIRST INCLINATION MIGHT BE TO CONSIDER
FLOOD WATCH. AFTER LOOKING AT ALL THE DATA...WILL HOLD OFF ATTM.
YES...POTENTIAL EXISTS FOR A GOOD SOAKING OVERNIGHT...QPF OF 1.0 TO
1.5...BUT GOT TO TAKE INTO ACCOUNT THAT SINCE DEC 23 WE HAVE TOTALED
LESS THAN A QUARTER INCH OF RAIN. MOST IF NOT ALL THE STREAMS ARE
RUNNING AT OR BLO SEASONAL LVLS. FFG SUGGEST WE NEED OVR 1.5
INCHES...2.00 INCHES IN SOME WATERSHEDS...TO CAUSE PROBLEMS. WL
CONT TO MONITOR SITUATION AND RE-EVALUATE ONCE BASIN AVGS START
GOING ABOVE AN INCH.
PREVIOUS DISCUSSION... (ISSUED 657 PM EST THU JAN 13 2005)
AVIATION...
COLD FRONT STILL TO OUR WEST WITH MILD SOUTHERLY FLOW IN ADVANCE.
SHOWERS ARE BECOMING MORE NUMEROUS ACROSS THE REGION...WITH
WIDESPREAD COVERAGE OF SHOWERS EXPECTED AROUND MIDNIGHT IN ADVANCE
OF THE FRONT...WITH ACTUAL FROPA IN THE PRE-DAWN HOURS. CEILINGS
WILL FLUCTUATE CONSIDERABLY BETWEEN VFR AND IVR ACROSS THE AREA.
WHERE SHOWERS HAPPEN TO BE...IFR...OR MAYBE LOWER CEILINGS ARE
EXPECTED. OUTSIDE THE RAIN AREAS VFR OR MAYBE MVFR. WINDS WILL BE ON
THE GUSTY SIDE THANKS TO A SOUTHERLY 40-50KT JET AT 850 MB.
CONVECTIVE SHOWERS MAY MIX THESE SPEEDS TO THE GROUND...BUT HAVE
GONE A BIT MORE CONSERVATIVE IN THE TAFS FOR THE MOST LIKELY
SCENARIO.
BEHIND THE FRONT ANTICIPATE ABOUT 4 TO 6 HOURS WORTH OF IFR CEILINGS
THROUGH THE MID-MORNING HOURS ALONG WITH CONTINUED WIDESPREAD
SHOWERS. ENOUGH COLDER AIR MAY MAKE IT TO THE SE WV TAF SITES FOR A
MIX OF RAIN AND SNOW AROUND SUNRISE AND SHORTLY THERE AFTER. DRIER
AIR AND GOOD SUBSIDENCE MAKE INTO THE AREA BY NOON TOMORROW...WITH
SKIES CLEARING BY THE AFTERNOON. SE WV SITES WILL PROBABLY HAVE THE
CLOUD COVER THE LONGEST GIVEN NW UPSLOPE WINDS.
CLIMATE...
RECORDS FOR THURSDAY 1/13
ROA 70/1960
LYH 74/1932
DAN 74/1960
RNK 64/1963
BLF 66/1972
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH FOR VAZ014-VAZ015-VAZ016-VAZ017-VAZ022-VAZ023-
VAZ024-VAZ032-VAZ033-VAZ034-VAZ035-VAZ043 FROM 1 AM
FRIDAY UNTIL 5 AM FRIDAY.
...TORNADO WATCH FOR VAZ032-VAZ033-VAZ034-VAZ035-VAZ043-VAZ044-
VAZ045-VAZ046-VAZ047-VAZ058-VAZ059 FROM 1 AM FRIDAY UNTIL
7 AM FRIDAY.
NC...FLOOD WATCH FOR NCZ001-NCZ002-NCZ003-NCZ004-NCZ018-NCZ019-
NCZ020 FROM 1 AM FRIDAY UNTIL 5 AM FRIDAY.
WV...NONE.
&&
JSHazardous weather outlook, Jan 13, 5:22 PM EST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EST THU JAN 13 2005
NCZ001-002-018-VAZ007-009>018-022-WVZ042>045-141200-
ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-CRAIG VA-FLOYD VA-GILES VA-
GRAYSON VA-GREENBRIER WV-MERCER WV-MONROE WV-MONTGOMERY VA-
PULASKI VA-ROANOKE VA-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC-
WYTHE VA-
522 PM EST THU JAN 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.
.DAY ONE...
...WIND ADVISORY FROM 6PM THIS EVENING THROUGH 4AM FRIDAY...
STRONG GUSTY WINDS AHEAD OF AN APPROACHING COLD FRONT ARE EXPECTED
TONIGHT. WIND GUSTS OF 50 MPH ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
NCZ003-019-VAZ019-020-023-024-032>035-141200-
ALLEGHANY VA-AMHERST VA-BATH VA-BEDFORD VA-BOTETOURT VA-FRANKLIN VA-
PATRICK VA-ROCKBRIDGE VA-SURRY NC-WILKES NC-
522 PM EST THU JAN 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.
.DAY ONE...
...HIGH WIND WARNING FROM 6PM THIS EVENING THROUGH 4 AM FRIDAY...
A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF
AN APPROACHING COLD FRONT TONIGHT. AS THESE SHOWERS MOVE ACROSS THE
AREA...WIND SPEEDS MAY GUST TO NEAR 60 MILES AN HOUR.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
NCZ004>006-020-VAZ043>047-058-059-141200-
APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
HALIFAX VA-HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-
YADKIN NC-
522 PM EST THU JAN 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.
.DAY ONE...
...WIND ADVISORY FROM 10 PM THIS EVENING THROUGH 7AM FRIDAY...
WINDS MAY GUST TO NEAR 50 MPH OVERNIGHT. THE STRONG WINDS WILL BE
ASSOCIATED WITH A LINE OF SHOWERS THAT MOVES THROUGH THE AREA DURING
THE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jan 13, 11:07 PM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1107 PM EST THU JAN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND GST DOBSON 36.39N 80.72W
01/13/2005 60 MPH SURRY NC LAW ENFORCEMENT
TREES AND LIMBS DOWN.
0751 PM TSTM WND GST MOUNT AIRY 36.50N 80.61W
01/13/2005 60 MPH SURRY NC LAW ENFORCEMENT
TREES AND LIMBS DOWN.
0805 PM TSTM WND GST ELKIN 36.26N 80.85W
01/13/2005 60 MPH SURRY NC LAW ENFORCEMENT
TREES AND LIMBS DOWN.
&&
WHPLocal storm report, Jan 13, 11:14 PM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1114 PM EST THU JAN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM FLASH FLOOD BOONE 36.21N 81.67W
01/13/2005 WATAUGA NC TRAINED SPOTTER
KRAUT CREEK OUT OF ITS BANKS AND FLOODING THE BOONE MALL
AREA. ONE SWIFT WATER RESCUE OCCURRED.
&&
WHPSpecial weather statement, Jan 13, 11:45 PM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 PM EST THU JAN 13 2005
NCZ001>006-018>020-VAZ009>018-022>024-032>035-043>047-058-059-140637-
ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BEDFORD VA-BLAND VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC-
CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GRAYSON VA-
HALIFAX VA-HENRY VA-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-
PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-
SURRY NC-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
1145 PM EST THU JAN 13 2005
...THUNDERSTORMS COULD PRODUCE ISOLATED TORNADOES IN NORTH CENTRAL
NORTH CAROLINA...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE TRACKING ACROSS SOUTHWEST
VIRGINIA AND NORTHWEST NORTH CAROLINA INTO THE EARLY OVERNIGHT HOURS.
SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING TORNADOES DOWN
ACROSS THE NORTH CAROLINA FOOTHILLS AND PIEDMONT WHERE A TORNADO
WATCH IS IN EFFECT. ELSEWHERE HEAVY RAINS COULD CAUSE SOME ISOLATED
FLOODING MAINLY ALONG AND NEAR THE BLUE RIDGE. 2 TO 3 INCHES OF RAIN
HAS PRODUCED WIDESPREAD FLOODING IN WATAUGA COUNTY NORTH CAROLINA
WHERE A FLASH FLOOD WARNING IS IN EFFECT. STRONG WINDS IN THE
HIGHEST ELEVATIONS COULD ALSO DOWN SOME TREES DUE TO THE SATURATED
GROUND.
Special weather statement, Jan 14, 2:05 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 AM EST FRI JAN 14 2005
NCZ004>006-VAZ032>035-043>047-058-059-140755-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
CASWELL NC-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-
205 AM EST FRI JAN 14 2005
A LINE OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WAS MOVING EAST
THROUGH SOUTHSIDE VIRGINIA AND THE NORTHWEST PIEDMONT OF NORTH
CAROLINA. AT 2:00 AM...VERY HEAVY RAIN WAS OCCURRING JUST EAST OF
THE BLUE RIDGE FROM BEDFORD TO MARTINSVILLE VIRGINIA...AND IN
NORTH CAROLINA FROM SANDY RIDGE TO WALNUT COVE. THE AREA OF HEAVY
RAIN WAS MOVING TO THE EAST AND WILL EFFECT EDEN...CHATHAM...
ALTAVISTA...AND LYNCHBURG BETWEEN 2:00 AM AND 4:00 AM. RAINFALL
AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE IN A VERY SHORT PERIOD OF TIME.
THIS MAY RESULT IN FLOODING OF LOW LYING AREAS.
IN ADDITION...THERE IS A TORNADO WATCH IN EFFECT FOR AREAS EAST OF
THE BLUE RIDGE. SOME OF THE THUNDERSTORMS MAY BECOME STRONG ENOUGH
TO PRODUCE A BRIEF TORNADO OR DAMAGING GUST OF WIND.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
11
Thunderstorm Wind, Danville (C)
- When
- January 14, 3:05 AM EST
- Where
- Danville (C) County, Danville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.583, -79.417
A severe thunderstorm wind blow off part of the roof of an aparment complex in Danville. Trees and powerlines were also downed in the city.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in North Carolina, January 14, 2005$500,000 · F2 · 1 event
- Flood in California, January 14 to 16, 2005$10 million · 1 event
- Tornadoes and Damaging Winds in Virginia, January 14, 2005$48,000 · F1 · 6 events
- Debris Flow in Pennsylvania, January 14, 2005$50,000 · 1 event
- Cold in Minnesota, January 14 to 16, 200515 events
- Flash Flood and Flooding in Virginia, January 14, 200550 kt wind · 13 events
- Cold in Montana, January 14, 200510 events
- Lightning Strike in Florida, January 14, 20051 injured · 1 event
- Tornado and Damaging Winds in North Carolina, January 14, 2005F0 · 8 events
- Cold in Wisconsin, January 14 to 16, 20058 events
- Flooding and Damaging Wind in Maryland, January 14, 200550 kt wind · 8 events
- Flash Flooding and Flooding in Virginia, January 14 to 16, 20055 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437093.